Advertisement
YOU ARE HERE: LAT HomeCollections

PEOPLE'S PHARMACY

Something safer than prednisone?

August 06, 2007|Joe Graedon and and Teresa Graedon | Special to The Times

I have had patches of itchy dermatitis for years. More recently I developed "mildly inflammatory arthritis." Then I came down with carpal tunnel syndrome. Doctors have always treated these as separate problems.

I recently was prescribed prednisone for a poison-ivy attack. My dermatitis is clearing up. My arthritis is much improved; I can touch my toes. The carpal tunnel pain is gone.

I know I cannot continue on the prednisone forever. From this experience, I conclude that all my prior problems are interconnected. I would like an integrated treatment for them.

Inflammation is the common denominator here. Although prednisone can relieve many symptoms, serious side effects may occur with long-term use. Natural anti-inflammatory products include fish oil, cherry or pomegranate juice, boswellia, curcumin and ginger.

--

During sleep, I am awakened five or six times a night by erections. I'm 53 and take Flomax, venlafaxine, fosinopril, trazodone and vitamin B-12. Can any of them cause this?

Men frequently experience erections during rapid eye movement (REM) sleep, when dreams normally occur. The erections have nothing to do with the dream content but are a physiological reaction.

The antidepressant trazodone (Desyrel) has been linked to prolonged painful erections (priapism). This can occur during sleep or during the daytime. Flomax can also trigger this reaction. Both drugs together might make matters worse. A prolonged erection requires medical intervention.

--

Joe Graedon, a pharmacologist, and Teresa Graedon, an expert in medical anthropology and nutrition, can be reached at www.peoplespharmacy.com or care of this newspaper.

Advertisement
Los Angeles Times Articles
|
|
|